Prozac prescribed for Chronic Fatigue Syndrome

“It was, by far, the most terrifying experience of my life; I literally felt like I was losing my mind, being taken over by an alien force.”

 

To make an excruciatingly long story tolerably short, I was given Prozac for Chronic Fatigue syndrome by my GP. I was on it for a year with no major problems, in fact I quite liked the unsought-for increase in confidence, sociability, etc.

After stopping, I began experiencing a whole host of ‘mental problems’ that I’d never had before. This began as a strange and almost indescribable difference in perception; it was as if I saw things without any emotional response. Even the simple, everyday things — looking at a tree, a dog, being in a roomful of people listening to conversation – took on a bizarre, otherworldly aspect. It was as if I were on some kind of anesthetic while still awake. This escalated over a period of several months until it took on the form of full-blown depersonalization disorder. At the same time, I began experiencing episodes of derealization and extreme LSD-like experiences, a constant experience of mental impairment, and severe loss of short-term memory. My doctor said he’d never heard of such a thing and referred me to a psychiatrist, who proceeded to tell me that this wasn’t caused by the drug, but that my ‘illness’ had gotten worse. ‘What illness,’ quoth I. ‘Your depression,’ quoth he. When I told him that never had depression, just fatigue and food allergies, and I’d certainly never had any of these extreme forms of mental illness before or anything remotely like them, he looked at me blankly for a minute, and then somehow convinced me that they had just ‘happened,’ that my condition had just coincidentally deteriorated, that I’d always ‘really been depressed’ and just hadn’t known it, and that what I needed to do to make these things go away was to go back on the drug. I was in desperate straits, scared out of my wits and appeared to have no other options. I did as he said, re-started Prozac. All the symptoms immediately got worse. I was having constant, unremitting LSD-like experiences, horrible, nauseatingly violent dreams, a constant state of unremitting depersonalization and derealization to the point where I could barely function. It was, by far, the most terrifying experience of my life; I literally felt like I was losing my mind, being taken over by an alien force.

I went to several other psychiatrists to try to find an ‘expert’ who could explain all of this. Dr. Daniel Aurbach (quoted in a recent story in Newsweek as a Prozac authority) told me that he’d never heard of Prozac causing any of these phenomena, that I should not worry, it was ‘a very safe drug.’ Dr. Deborah Nadel of UCLA told me that she’d ‘bet money’ that this had nothing to do with Prozac, that I should increase the dose, and that I needed to take Klonopin for my ‘anxiety,’ and go into therapy, which I did for several weeks. Eventually, I could no longer bear the asininity of sitting in a room talking to this woman about my childhood while tripping my brains out on a drug, hallucinating and having out-of-the-body experiences, nauseatingly violent dreams (when I was even able to sleep) and not being able to remember what I did yesterday. I expressed my concerns to Dr. Nadel about the approach we were taking; she told me that I should take a neuroleptic (anti-psychotic medication). To my eternal credit, I did not throw her out the window, but, patient guy that I am, went to a few more shrinks. They all told me basically the same things:

Prozac doesn’t do this, you must have ‘already’ been mentally disturbed (or this just ‘happened,’ nothing to do with the drug), all reports of adverse effects from Prozac were started by the Scientologists, why don’t you try a neuroleptic, they’re safe in small doses, etc. etc. etc. One morning, after waking up in sheer terror from a particularly horrible dream in which men in masks were ripping first the eye-balls and then the brains out of two young girls, I went into the bathroom and sat on the toilet, letting the water in the sink run to give me something other than my mind to listen to. ‘Jesus,’ I thought, ‘what the *hell* could a dream like that possibly mean? What is happening to me?’ ‘It doesn’t matter,’ said a clear, calm voice in my mind, ‘because I’m going to kill myself.’

In that moment, I realized that I didn’t give a rat’s ass what any psychiatrist said. I was stopping this shit no matter what. I’d walked into this with a mild case of fatigue and some food allergies, and now I’m sitting here on the edge of psychosis with a voice telling me to off myself. I don’t think so.

I went to a doctor I’d seen several years before, Dr. Murray Susser, one of the foremost authorities on the treatment of Chronic Fatigue Syndrome and related disorders. I knew that he had prescribed anti-depressant medications (I’d read his book), and I also knew him to be a knowledgeable, widely educated, intelligent and decent man. I told him my story. When I got to the part about everybody telling me that it ‘couldn’t be the drug,’ he looked up from his notes and said “Bullshit! It’s the drug. I see this kind of thing all the time. I don’t know how these psychiatrists can be in such denial, the literature is full of reactions like this.” We talked for a long time, figuring out a workable program for safely tapering off the drug, and for trying to get myself back in shape afterward. I left his office feeling hope for the first time in eight months.

Happily, right at that time, I found the book ‘Prozac: Panacea or Pandora?’ by Ann Blake Tracy, which I promptly read. It was like the light at the end of the tunnel; this book described everything that had happened to me in great detail, gave scientific reasons why it happened, backed it all up with solid research, included testimonials from hundreds of others in the same situation, and even gave me some insight as to how seven of the top psychiatrists in LA could be so amazingly, criminally inept.

I thought about suing them. For about thirty seconds. How could I prove what this stuff has done to me? For me, the most frightening aspect of this whole adventure, even more so than journeying to the brink of insanity, is the realization that these psychiatrists have all this power and authority to proclaim what is and isn’t real as regards your own mental function and sense of self, whether they have any real idea what they’re talking about or not. [I’ve learned that] SSRI’s can, in fact, cause LSD-like experiences, due to their artificial raising of 5HT (the chemical that LSD achieves its effect by mimicking). However, it’s not ‘fun, trippy acid’ kind of stuff. It’s more like LSD mixed with PCP mixed with anesthesia, mixed with Sulfur from the Pits of Hell, and like the energizer bunny, it keeps going and going and going…

As for depersonalization disorder (something the docs all told me Prozac couldn’t be the cause of): it’s listed right on the package insert as a possible side-effect. Too bad none of these guys thought it worth-while to give to me. Or read…..I like to learn from my experiences. In searching for positive aspects to this whole thing, I can say I now have at least some idea what schizophrenia might be like. For whatever that’s worth.

 

Years 2000 and Prior

This is Survivor Story number 82.
Total number of stories in current database is 96

599 total views, 1 views today

Posted in Breaking News - Our Most Recent Serotonin Nightmares., SSRI Survivor Stories and tagged , , , , , , , , , .

Ann Blake Tracy, Executive Director,
International Coalition for Drug Awareness
(DrugAwareness.Org & SSRIstories.Net)
Author: ”Prozac: Panacea or Pandora? – Our Serotonin Nightmare – The Complete Truth of the Full Impact of Antidepressants Upon Us & Our World” & Withdrawal CD “Help! I Can’t Get Off My Antidepressant!”

She has specialized since 1990 in adverse reactions to serotonergic medications (such as Prozac, Sarafem, Zoloft, Paxil, Luvox, Celexa, Lexapro, Effexor, Serzone, Remeron, Anafranil, Fen-Phen, Redux and Meridia as well as the new atypical antipsychotics Zyprexa, Geodon, Seroquel and Abilify), as well as pain killers, and has testified before the FDA and congressional subcommittee members on antidepressants.

WITHDRAWAL WARNING: In sharing this information about adverse reactions to antidepressants I always recommend that you also give reference to my CD on safe withdrawal, Help! I Can’t Get Off My Antidepressant!, so that we do not have more people dropping off these drugs too quickly – a move which I have warned from the beginning can be even more dangerous than staying on the drugs!

WITHDRAWAL HELP: You can find the hour and a half long CD on safe and effective withdrawal helps here: store.drugawareness.org And if you need additional consultations with Ann Blake-Tracy, you can book one at www.drugawareness.org or sign up for one of the memberships for the International Coalition for Drug Awareness which includes free consultations as one of the benefits of that particular membership plan. You can even get a whole month of access to the withdrawal CD with tips on rebuilding after the meds, all six of my DVDs, hundreds of radio interviews, lectures, TV interviews I have done over the years PLUS my book on antidepressants with more information than you will find anywhere else for only $30 membership for a month (that is only $5 more than the book alone would cost) at www.drugawareness.org. (Definitely the best option to save outrageous postage charges for those out of the country!)

Leave a Reply